Help - defer or support partner going on Sutent?

  1. Hi there,
    My partner will be changing his meds soon as his GIST is resistant to Gleevec. He will shortly be taking Sutent and will need to do a lot more travelling which he finds tiring at present. Having looked-up the side effects of this drug I am naturally concerned about how responds to this drug and also how I will cope when the pressure of long shifts kicks in, as opposed to office work. My first priority is to him.

    In short, I deferred from my course earlier in the year and since then I have been undertaking officework. I have no idea what to do for the best. I know that long term I do want to become a nurse but frankly I'm not sure whether I can look after others when I am finding it difficult to look after my self mentally and eventually be the sole carer for my partner. I would be very interested to know what you think. I am supposed to be re-enrolling back onto my nursing course tomorrow and am really confused. Should I just go for it or what? Pls help - both our families are too worried to share this additional burden.
    •  
  2. 3 Comments

  3. by   Pompom
    Nursing school demands 100% of your time. Since you have already said that your partner is your first priority you may have a difficult time in school at this time. That does not mean it is impossible but it would be difficult. Class time is one thing but you need a lot of time to study, reread notes, do reports, etc... then clinicals kick in and you have to report to the hospitals. Did you talk to an advisor at the college? I wish you luck.
  4. by   Alex3
    Appreciate your reply - thanks. Started back today & trying to take one day at a time - in theory. Just want to finish my first year as it would be a positive step but there's no doubt about it, I am very fragile. My course leader said the right things but was v quick to defer me. One foot in front of the other.....Will carry on exercising and will visit my GP to change meds but yes, I'm really depressed, watching your loved one detioriate does not make me feel that life is precious - it makes me feel depressed, empty and cheated. On the inside I'm a miserable sod and the outside, appear as if I am coping. All empty words.
  5. by   ceecel.dee
    "Nurses" typically put others first, whether a 'calling' or a personality type, but if not yet married...keep your personal goals at the forefront. Anything can happen.

close